My daughter was diaganosed on July 6th 2009 with acute transverse myelitis. She was semi paralazed on the left side of her body. She had two lesions on C6. She is recovering fairly quickly except for the fatique and sleeping problems. She is exhausted during the day and unable to sleep at night. She has tried taking benadryl 25 before she goes to bed to help her sleep but it hasn't worked. She has tried warm milk, reading etc... Is this normal for transverse myelitis patients to have difficulty with their sleeping patterns? We have not seen a neurologist yet. We are on a waiting list and I don't know where to turn to find answers. She also had a MRI of the brain and it came back negative as well as a lumbar puncture test. Any info you could give us would be greatly appreciated.
Many people with TM do suffer from insomnia and otherwise disrupted sleep that may contribute to fatigue.
An abnormal muscle tone, tightness and spasms due to injury of motor nerve fibers that descend in the spinal cord, may make it difficult to fall asleep or cause multiple awakenings at night. Symptoms of sleeplessness may improve with daily stretching exercises and medications to relax muscles such as Lioresal, Tizanidine, Dantrolene, Diazepam and Clonazepam. The benzodiazepine class of medications ( Diazepam and Clonazepam) may be too sedating for daytime use for some people, but are great for controlling spasms at night and promote sleep. Long term use of benzodiazepines use is not recommended for simple insomnia, because it may have effects on the stages of sleep. However, the relatively mild deleterious effects on sleep are outweighed by benefits in many patients with TM. Hope this helps you. Take care and regards!
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.